Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Sacramento, CA

October 9, 2000Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Oct 9, 2000, 5:45 PM PDT for Tehama County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2000, 5:45 PM PDT (00:45 UTC)
Expired
Oct 9, 2000, 6:30 PM PDT
In force
45 min
Issued by
NWS Sacramento, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tehama County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2000-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2000-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 100048
SVRSAC
CAC103-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 PM PDT MON OCT 9 2000

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 630 PM PDT

* AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CORNING...MOVING NORTHEAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  RED BLUFF
  LOS MOLINOS
  CORNING

*THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORNING AT 545 PM PDT
  LOS MOLINOS AT 600 PM PDT
  RED BLUFF AT 605 PM PDT

HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM TAKE SHELTER IMMEDIATELY. THIS STORM 
WILL MOVE ACROSS INTERSTATE 5 AND ROUTE 99. RAINFALL RATES OF UP TO 
1 INCH PER HOUR ARE LIKELY WITH THIS THUNDERSTORM.

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SACRAMENTO.

LAT...LON 4000 12240 3987 12223 4012 12187 4028 12208
     y     4017 12225

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:50 PM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 9, 2:50 PM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT MON OCT 9 2000

FRONTAL BAND MOVING THROUGH THE VALLEY ATTM AND INTO THE FOOTHILLS...
AND SURFACE WINDS HAVE COME AROUND TO THE NORTH WITH FROPA AT KRDD
AND KRBL. LIGHT TO MODERATE PRECIP IN THE FOOTHILLS WILL MAKE ITS WAY
INTO THE SIERRA THIS EVENING. HAVE ALREADY SEEN SOME VALLEY
THUNDERSTORMS ALONG THE FRONT WITH MORE POSSIBLE OVERNIGHT AS MUCH
COLDER AIR BEGINS TO MOVE INTO THE CWA. MODELS SHOW 8 TO 10 DEGREE C
MID LEVEL COOLING OVER THE AREA TONIGHT AS JET BECOMES FOCUSED INTO
SOUTHERN CALIFORNIA AND LFQ SETS UP OVER THE CENTRAL CALIFORNIA.
MODELS MAINTAIN GOOD DEAL OF LOW LEVEL MOISTURE OVER THE AREA
TONIGHT TO KEEP THREAT OF SHOWERS AND THUNDERSTORM. ON TUESDAY UPPER
LOW CONTINUES OVER NORTHERN CALIFORNIA WITH MESO-ETA SURFACE BASED
CAPES NEARING 600 J/KG BY THE AFTERNOON. WITH 5H TEMPS PROGGED TO BE
IN THE LOWER -20S C AND WET-BULB ZERO NEAR 5 TO 6K...LIKELY TO SEE
SOME HAIL WITH THE THUNDERSTORMS TUESDAY.

HAVE UPGRADED WATCH TO A WARNING FOR THE SIERRA NEVADA. QPFS LOOK
MARGINAL AT PASS LEVELS BUT DIFFICULT TO DETERMINE HOW MUCH PRECIP
WILL OCCUR IN A SHOWERY REGIME. HAVE ALSO INCLUDED 13-14 AND 63 IN
SNOW ADVISORY FOR TONIGHT AND TUESDAY AS FIRST STORM REQUIREMENTS
ONLY CALL FOR 1 TO 2 INCHES IN 12 HOURS OR 2 TO 4 IN 24.

UPPER LOW REMAINS OVER NEVADA ON WEDNESDAY...HOWEVER FLOW ALOFT TURNS
NORTHERLY. WITH NO REAL SYNOPTIC FORCING ADVERTISED HAVE LIMITED
CHANCE OF PRECIP ON WEDNESDAY TO THE MOUNTAIN ZONES. THREAT CONTINUES
INTO THURSDAY FOR THE MOUNTAINS...THEN RIDGING BEGINS TO BUILD IN
FRIDAY AND INTO THE WEEKEND. LOOKS LIKE MODERATING OF TEMPS DAYS 3
THROUGH 5.

.STO...WINTER STORM WARNING FOR TONIGHT AND TUESDAY FOR WESTERN
       PLUMAS COUNTY/LASSEN PARK AREA AND WEST SLOPES NORTHERN SIERRA
       NEVADA.
    ...SNOW ADVISORY TONIGHT AND TUESDAY FOR THE MOUNTAINS OF SHASTA
       COUNTY TO NORTHERN LAKE COUNTY.

BLU OE 038/043 033/046 035 749953
RBL WB 052/066 048/072 051 749830
SAC WB 054/068 049/072 051 747730

HINTZ

N

In the hours before

Special weather statement, Oct 9, 1:30 PM PDT, 4 hours 15 minutes before
CAZ013>019-064-066-067-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 PM PDT MON OCT 09 2000

...LARGE STORM MOVING ONSHORE WILL BRING RAIN...SNOW...AND ISOLATED
THUNDERSTORMS FOR NORTHERN CALIFORNIA...

AS A LARGE PACIFIC STORM SYSTEM MOVES ONSHORE THIS EVENING... IT
WILL DRAG A COLD FRONT ACROSS THE REGION. THIS SYSTEM WILL BRING
MUCH COOLER AIR...ALONG WITH PERIODS OF RAIN TONIGHT...EVEN A FEW
THUNDERSTORMS.

THIS STORM SYSTEM WILL SLOW DOWN AND STALL ACROSS THE REGION FOR THE
NEXT FEW DAYS.  AS A RESULT...CLOUDY AND UNSEASONABLY COOL
TEMPERATURES WILL CONTINUE. SCATTERED SHOWERS ARE POSSIBLE THROUGH
TUESDAY NIGHT...AND COULD LINGER THROUGH WEDNESDAY OVER THE
MOUNTAINS. ISOLATED THUNDERSTORMS COULD ALSO DEVELOP DURING THIS TIME
AND MAY CONTAIN SMALL HAIL AND LOCALLY HEAVY RAINFALL.

IN ADDITION...BREEZY SOUTHWEST WINDS CAN BE EXPECTED THIS EVENING
THROUGH TONIGHT IN THE CENTRAL VALLEY AND FOOTHILLS...WITH GUSTS
OVER 25 MPH POSSIBLE.

RAIN SHOWERS...AND MOUNTAIN SNOW SHOWERS WILL LIKELY LINGER INTO
THURSDAY.  A RIDGE OF HIGH PRESSURE WILL BUILD IN ON FRIDAY WITH A
WARMING AND DRYING TREND.

RESIDENTS AND TRAVELERS CAN STAY ABREAST OF THE CURRENT FORECASTS
AND POSSIBLE WINTER STORM WARNINGS OR ADVISORIES BY LISTENING TO
NOAA WEATHER RADIO OR LOCAL MEDIA. VISIT THE NATIONAL WEATHER
SERVICE WEB SITE AT WWW.WRH.NOAA.GOV/SACRAMENTO (USE L OWER CASE).

BASIL

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.